Wyoming, 2021

Hail and Damaging Wind in Wyoming, May 23, 2021

May 23, 2021 · NWS CYS · 2 events in 2 counties and zones

Strong to severe thunderstorms moved across the high plains of southeastern Wyoming on the 23rd with one storm over Laramie County producing penny size hail and another up in Niobrara County producing thunderstorm wind gust at 67 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Strong to severe thunderstorms moved across the high plains of southeastern Wyoming on the 23rd with one storm over Laramie County producing penny size hail and another up in Niobrara County producing thunderstorm wind gust at 67 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 23, 11:05 AM MST, 1 hour 25 minutes earlier.

Area forecast discussion, May 23, 11:05 AM MST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1205 PM MDT Sun May 23 2021

.SHORT TERM...(Today through Monday night)
Issued at 330 AM MDT Sun May 23 2021

Lots of "fun" weather in store for southeastern Wyoming and the
Nebraska Panhandle in the short term, so let's break it down shall
we...

Sunday: Latest KCYS radar and GOES-E satellite scanning pockets of
low clouds/fog and showers and thunderstorms across the forecast
area. Compared to the last couple days, CAMS and other high-res
guidance has the low clouds and fog lifting shortly after sunrise
this morning. In agreement with the CONSSHORT of a slight
improvement after rain showers across Laramie County but
transitioning back to fog and low clouds till around 8 AM MDT in
agreement with Dense Fog Advisory in effect. This will allow for
ample daytime heating as current stationary front to the south of
the WY/CO border begins to transition to a warm front as an
surface low develops to our north across the western SD border. As
the low digs into the western Great Plains today, stacked omega
fields and pressure gradients in our western portion of the
forecast area will see an uptick in winds beginning later this
morning through the early evening to warrant a High Wind Warning
from 9 AM MDT to 9 PM MDT. Cross- section of the GFS over Elk
Mountain this afternoon around 3 PM MDT had a 40 kt wind speed
just above the surface with other guidance in fair agreement for
wind speeds into the 40s and gusting to 60 mph.

Turning attention to the eastern portion of our forecast area in
the Nebraska Panhandle and east of the Laramie Range in
southeastern Wyoming, we start with an enhanced risk for severe
weather this afternoon from the SPC. CAMS continue solutions seen
yesterday with initial discrete supercell with hail up to ping
pong ball size,perhaps larger, transitioning to linear feature
with main threat being wind gusts likely in excess of 70 mph.
Line feature will stretch from Black Hills in SD down to near the
CO/NE border. Initial storm development over the Laramie Range
between 11 AM and 1 PM MDT before development over the high plains
after 1 PM. Between 1 PM and 4 PM, storm nature will be mainly
discrete supercells as model solutions have around 1500-2000 J/kg
of MLCAPE and decent mid level lapse rates of around 7 deg/km.
Between 4 PM and 8 PM will see the linear convective storm move
across the NE Panhandle with severe wind gusts and perhaps a quick
QLCS tornado that cannot be ruled out. Strong low level shear in
excess of 50 kt coupled with initial strong DCAPE values and cold
pooling will make for strong to severe outflow winds. Convection
is expected to end shortly around and after 8 PM as convective
ingredients are tapped out and low digs into the Dakotas. Highs
today from the upper 50s to middle 60s in WY and upper 60s to
middle 70s in the Ne Panhandle.

Monday: As low pressure continues into the Dakotas and Canadian
Great Plains, height rises in its wake will dry out the region as
gusty winds are expected once more across northern portions of
Albany and Carbon Counties along with much of the lower elevations
in Converse County. Confidence is low for seeing wind gusts in
excess of 60 mph though frequent gusts into the upper 40s and low
50s are certainly a possibility. Will need to continue monitoring
trends and gradients with next couple runs should speeds increase
to warrant headlines tomorrow. Highs will be a few degrees cooler
across the NE Panhandle and southeastern WY from the low 60s to
low 70s for many.

.LONG TERM...(Tuesday through Saturday)
Issued at 330 AM MDT Sun May 23 2021

Could still be a bit windy Tuesday with low pressure passing
north of the Cheyenne CWA. For the most part though...winds will
be on the decrease as the low tracks east into the northern
plains. Shortwave ridge moves through during the afternoon with
700mb temperatures climbing from +2C Tuesday morning to near +10C
by evening.

Next chance for any showers/thunderstorms looks to be Wednesday as
backdoor cold front moves into the area from the northeast. Did go
high on PoPs Wednesday afternoon as both the GFS and ECMWF showing
pretty good agreement on location of QPF over the Panhandle to the
I-25 corridor in southeast Wyoming.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1135 AM MDT Sun May 23 2021

The main concern this afternoon is the potential for a line of
thunderstorms to develop across the area and push east across the
Nebraska panhandle this afternoon between 21Z-01z. Latest radar
loop was already showing the convection developing across the
Laramie range along the frontal boundary. This boundary will
continue to push east during the remainder of the afternoon into
the early evening. A few supercells could also develop ahead of
the line in the Nebraska panhandle with the main threat from this
line of storms being large hail up to ping pong size and severe
wind gusts up to 60 mph. A few tornadoes can also not be ruled
out especially in the supercells in the Nebraska panhandle where
the tornado thereat is greater.

&&

.FIRE WEATHER...
Issued at 226 AM MDT Sun May 23 2021

Increased winds across the western portions of the forecast area
today with High Wind Warnings going into effect later this
morning. East of the Laramie Range in southeastern Wyoming and the
Nebraska Panhandle, chances again this afternoon and evening for
showers and thunderstorms and wetting rains. Elevated to critical
fire weather conditions stay as the norm for areas west of the
Laramie Range through the week but with fuels in green-up, fire
weather concerns will remain low unless status changes.
Precipitation returns after a dry Monday late Tuesday in northern
portions of forecast area with near-daily chances through Thursday
in the afternoon and evening.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 9 PM MDT this evening for WYZ104-105-109-
     110.

NE...None.
&&

SHORT TERM...WM
LONG TERM...GCC
AVIATION...REC
FIRE WEATHER...WM
Hazardous weather outlook, May 23, 12:19 PM MST, 11 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
119 PM MDT Sun May 23 2021

WYZ104-105-109-110-241930-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
119 PM MDT Sun May 23 2021

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

High Wind Warning is in effect through 9 PM MDT tonight for 60
mph wind gusts with sustained southwest winds 30-40 mph.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Breezy conditions throughout the week with gusts greater than 40
MPH likely. Showers and thunderstorms possible Wednesday through
Friday.

.Spotter information statement...

Spotters are encouraged to report any hail, thunderstorm wind
damage, flooding, and precipitation amounts to the Cheyenne,
Wyoming National Weather Service.

NEZ002-003-019>021-054-055-095-096-WYZ102-108-119-241930-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-Niobrara County-
Goshen County-East Laramie County-
119 PM MDT Sun May 23 2021

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A Tornado Watch is in effect until 8 PM MDT tonight for the
potential for severe thunderstorms and tornadoes. Highest
confidence for tornadoes in Nebraska. Severe thunderstorms will
likely include large hail, strong gusty winds, frequent lightning, and
brief heavy precipitation.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Showers and thunderstorms possible Wednesday through Friday.
Strong thunderstorms possible with gusty winds, small hail, and
frequent lightning.

.Spotter information statement...

Spotters are encouraged to report any hail, thunderstorm wind
damage, flooding, and precipitation amounts to the Cheyenne,
Wyoming National Weather Service.

WYZ101-103-106-107-111>118-241930-
Converse County Lower Elevations-North Laramie Range-
Central Laramie Range and Southwest Platte County-
East Platte County-Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-
119 PM MDT Sun May 23 2021

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Strong to severe thunderstorms likely today through 9 PM MDT
tonight. Potential hazards include large hail, strong gusty winds,
frequent lightning, and brief heavy precipitation.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Showers and thunderstorms possible Wednesday through Friday.
Strong thunderstorms possible with gusty winds, small hail, and
frequent lightning.

.Spotter information statement...

Spotters are encouraged to report any hail, thunderstorm wind
damage, flooding, and precipitation amounts to the Cheyenne,
Wyoming National Weather Service.

In the hours before

Local storm report, May 23, 11:38 AM MST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1238 PM MDT SUN MAY 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1157 AM     HAIL             LARAMIE                 41.31N 105.58W
05/23/2021  M0.25 INCH       ALBANY             WY   PUBLIC

&&
Special weather statement, May 23, 12:18 PM MST, 12 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
118 PM MDT Sun May 23 2021

WYZ118-119-232000-
Central Laramie County WY-East Laramie County WY-
118 PM MDT Sun May 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LARAMIE COUNTY UNTIL
200 PM MDT...

At 117 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Carpenter, or 18 miles southeast of Cheyenne, moving
north at 35 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Burns and Hillsdale.

This includes Interstate 80 in Wyoming between mile markers 377 and
388.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 800 PM MDT for southeastern
Wyoming.

LAT...LON 4101 10461 4125 10451 4121 10429 4100 10439
      4100 10460
TIME...MOT...LOC 1917Z 194DEG 32KT 4098 10451

Cox
Special weather statement, May 23, 12:28 PM MST, 2 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
128 PM MDT Sun May 23 2021

WYZ107-232015-
East Platte County WY-
128 PM MDT Sun May 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PLATTE COUNTY UNTIL
215 PM MDT...

At 127 PM MDT, Doppler radar was tracking a strong thunderstorm near
Guernsey Campground, or 14 miles north of Wheatland, moving north at
20 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Guernsey, Guernsey Campground and Hartville.

LAT...LON 4216 10480 4225 10500 4250 10490 4246 10466
TIME...MOT...LOC 1927Z 199DEG 18KT 4226 10488

Cox

The radar

The Cheyenne radar (KCYS), 1 km away, was scanning. The volume nearest the first event began at 19:28 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Laramie

When
May 23, 12:30 PM MST
Where
Laramie County, 1.25 mi ESE of (Cys)cheyenne Airport
Measured
0.75 in hail
Reported by
Public
Coordinates
41.150, -104.790

Thunderstorm Wind, Niobrara

When
May 23, 1:42 PM MST
Where
Niobrara County, 3.62 mi W of Van Tassell
Measured
58 kt (67 mph) measured gust
Reported by
Department of Highways
Coordinates
42.670, -104.160

Wyoming Department of Transportation sensor three miles west of Van Tassell along United States Highway 20 measured the reported thunderstorm wind gust.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 950715, 950714.